Colorado, 2025

Hail and Damaging Wind in Colorado, June 29, 2025

June 29, 2025 · NWS BOU · 4 events in 3 counties and zones

Strong/severe thunderstorms formed over the foothills of Larimer County during the afternoon of June 29th, producing large hail. Only 1 inch diameter hail reports were received with these storms, but radar support golf ball or larger for brief moments.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong/severe thunderstorms formed over the foothills of Larimer County during the afternoon of June 29th, producing large hail. Only 1 inch diameter hail reports were received with these storms, but radar support golf ball or larger for brief moments. Storms weakened as the pushed eastward. Eventually another severe thunderstorm formed during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 29, 12:10 PM MST, 1 hour 50 minutes earlier. Its key messages:

  • Cooler today and Monday with higher coverage of storms and a threat for some of the storms to be strong to severe.
  • Scattered thunderstorms and normal temperatures are expected for the Fourth of July.
Area forecast discussion, Jun 29, 12:10 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
110 PM MDT Sun Jun 29 2025

.KEY MESSAGES...

- Cooler today and Monday with higher coverage of storms and a
  threat for some of the storms to be strong to severe.

- Scattered thunderstorms and normal temperatures are expected for
  the Fourth of July.

&&

.UPDATE...
Issued at 230 AM MDT Sun Jun 29 2025

There are some mixed signals as to tstm potential this aftn into the
early evening hours.  HRRR is very aggressive in developing tstms
along the I-25 Corridor by mid aftn and then moving these storms
eastward across the far ern plains by early evening.  Meanwhile,
other hi res data keeps most of the tstm activity mainly along the
foothills and I-25 Corridor and don't spread these storms as very
far eastward.  There will be a front moving across nern CO later
this morning and aftn. Thus this could be one reason why some of
the hi res data is keeping the storms focused along the I-25
Corridor as the plains become more stable behind the front.
Overall, confidence isn't high as to what may evolve this aftn
into the early evening hours. MLCAPE may reach the 1500-2000 j/kg
depending on how much low level moisture comes in behind the
front. Thus, with a favorable shear profile there will be a
threat of a few svr storms.

For tonight, there are varying solutions as to the potential of
nocturnal tstms over portions of the nern plains late tonight.  Nern
CO will be near the right exit region of an upper level jet, so
it's not impossible there could be some late night tstm
development closer to the WY-NE border area. Intensity of the
storms will likely depend on amount of available instability.

&&

.DISCUSSION /Through Saturday/...
Issued at 253 PM MDT Sat Jun 28 2025

Visible satellite shows two areas of storms in our forecast area
with one being in Lincoln County and another in Logan County.
These storms could produce strong wind gusts up to 55 mph given
the steep low level lapse rates and DCAPE values close to 1,800
j/kg on the SPC mesoanalysis page. The most likely location for
strong winds are in Phillips and Sedgwick Counties as storms will
have the best surface based CAPE there. Elsewhere, showers and
storms are struggling to form given the warm air aloft and
subsident flow. There will still likely be some virga that forms
which could produce dry microbursts with winds close to 45 mph
over the I-25 corridor.

There is currently a cold front in northeast Wyoming that will
help to generate an MCS this evening in Wyoming and eastward. The
combination of the cold front and outflow winds from the MCS will
move southward into northeast Colorado early Sunday morning.
Northeast winds will continue throughout the day across the plains
with healthy moisture arriving with dew points in the upper 50s.
Mixed-layer CAPE values will reach around 2,000 j/kg indicating
moderate instability. As for shear, upper level winds will be
lacking with speeds only around 25-30 knots at 500 and 250 mb. So
deep layer shear will only be about 30-35 knots. Given those
parameters, a few strong to severe storms are expected to form but
it will not be a widespread severe outbreak. Large hail and
damaging wind gusts will be the primary threats and an upgrade to
an SPC slight risk may be warranted.

Some high resolution models are indicating that strong storms
could form during the overnight hours Sunday night given the
moderate elevated instability and a weak shortwave moving through
aloft. This overnight convection will depend on how much
convection occurs during the day on Sunday. If there are very few
storms and the instability is untapped, there may be scattered
coverage of strong storms across the northeast plains. However,
if there are more numerous storms Sunday afternoon, the chance for
overnight convection will be much lower.

On Monday, temperatures will be well below normal across the I-25
corridor and eastern plains due to upslope winds and low level
clouds. Highs may not even reach 80 across the plains. This setup
of easterly winds with good moisture favors widespread storms over
the southern foothills and Park County. There are likely PoPs in
those areas and rainfall totals could exceed 1 inch. Elsewhere,
conditions look capped, especially near DIA and areas to the north
and east of the airport.

The center of a ridge aloft will be over Colorado on Tuesday and
Wednesday. Highs will warm up closer to normal and convection will
stay mostly over the higher terrain given the very weak steering
flow aloft and more stable conditions east of I-25.

A trough over the Las Vegas area and a ridge over the central US
will help to draw up moisture from the tropics on Thursday and
Friday. Precipitable water values may increase to over an inch in
Denver on Friday. Depending on the timing of a shortwave passage,
the Fourth of July has the potential to be a wet day with
scattered to numerous thunderstorms possible.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1235 PM MDT Sun Jun 29 2025

Showers and storms are already forming over the higher terrain
today but they will initially struggle to move onto the plains due
to a strong inversion. By the mid afternoon, strong storms will
push across the Denver metro with hail and strong wind gusts
possible. All terminals will likely be impacted and gusts could
reach 50 knots. Once the storms pass through, winds will become
easterly for the evening.

Overnight tonight, there will be light drainage flow. By 08-11Z, a
push of northerly winds are expected to bring in a stratus deck
with ceilings around 1,000-2,000 feet. There is a 30% chance that
only a scattered layer develops instead of a broken layer. This
broken stratus layer will likely dissipate between 16-18Z tomorrow
morning.

Given the cool temperatures and stable conditions tomorrow, DEN
and BJC are expected to be dry and not be impacted by storms. APA
may receive an outflow boundary from storms over the southern
foothills.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...RPK
DISCUSSION...Danielson
AVIATION...Danielson
Hazardous weather outlook, Jun 29, 8:39 AM MST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
939 AM MDT Sun Jun 29 2025

COZ030>051-301545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
939 AM MDT Sun Jun 29 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong to severe storms are expected to form this afternoon and
evening across the I-25 corridor and eastern plains. Large hail
and damaging wind gusts are the primary threats. There is a small
chance that overnight (2-6AM) storms form that could become
strong to severe across the far eastern plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms with heavy rainfall are possible over the southern
foothills and Park County on Monday. Tuesday and Wednesday look
to be warmer with isolated storms over the higher terrain.
Thursday and the Fourth of July look to be wet with scattered to
widespread afternoon showers and storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today across the I-25 corridor
and eastern plains.

In the hours before

Special weather statement, Jun 29, 1:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Denver CO
224 PM MDT Sun Jun 29 2025

COZ033-035-292115-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-South
and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
224 PM MDT Sun Jun 29 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARIMER COUNTY UNTIL
315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rustic, or 26 miles west of Fort Collins, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Stove Prairie, Pennock Pass, Buckhorn Mountain, Mishawaka, Pingree
  Park and Rustic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4062 10567 4074 10556 4066 10523 4065 10524
      4065 10523 4064 10523 4064 10522 4063 10522
      4063 10523 4062 10522 4062 10521 4061 10521
      4040 10537
TIME...MOT...LOC 2024Z 304DEG 11KT 4067 10555

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hiris
Special weather statement, Jun 29, 1:54 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
254 PM MDT Sun Jun 29 2025

COZ035-039-292130-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County CO-
254 PM MDT Sun Jun 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JEFFERSON AND
SOUTHEASTERN BOULDER COUNTIES UNTIL 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gold Hill, or 36 miles northwest of Denver, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Western Boulder, Nederland, Jamestown, Wallstreet, Crisman,
  Salina, Summerville, Sunshine, Gold Hill and Crescent Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4010 10550 4012 10548 4011 10520 3991 10532
      3991 10540 3993 10540 3993 10542 3994 10544
      3993 10546 4000 10554 4002 10552 4002 10550
      4003 10549 4003 10551 4005 10549 4006 10551
      4006 10550 4008 10549 4008 10547
TIME...MOT...LOC 2054Z 300DEG 8KT 4006 10546

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hiris

The radar

The Cheyenne radar (KCYS), 84 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Larimer

When
June 29, 2:00 PM MST to 2:03 PM MST
Where
Larimer County, 9.12 mi N of Glen Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -105.460

Hail, Weld

When
June 29, 2:30 PM MST to 2:37 PM MST
Where
Weld County, 2.07 mi N of Nunn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -104.770

Hail, Larimer

When
June 29, 3:25 PM MST to 3:27 PM MST
Where
Larimer County, 8.04 mi SSE of Drake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -105.280

Thunderstorm Wind, Lincoln

When
June 29, 6:56 PM MST to 6:57 PM MST
Where
Lincoln County, 0.69 mi N of Hugo
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.140, -103.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261326, 1261328, 1261329, 1261330.